Drought, Osage
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A number of widespread rainfall events affected much of eastern Oklahoma during March. Rainfall totals during the month ranged from between one quarter of an inch and fifteen inches from northwest to southeast across the area, with a very tight rainfall gradient along I-44.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A number of widespread rainfall events affected much of eastern Oklahoma during March. Rainfall totals during the month ranged from between one quarter of an inch and fifteen inches from northwest to southeast across the area, with a very tight rainfall gradient along I-44. Areas north of I-44 generally received below average precipitation during the month, with portions of Osage, Pawnee, and Washington Counties receiving as little as 10 to 25 percent of normal precipitation for the month. Areas south of I-44 generally received above average precipitation for the month, with some portions of northeastern and southeastern Oklahoma receiving between 200 and 300 percent of normal precipitation for the month. Ongoing long-term drought conditions continued to improve across much of the area during March, with the exception of areas to the north of I-44. Extreme (D3) to exceptional (D4) drought conditions persisted across portions of Osage and Pawnee Counties, while severe (D2) drought conditions continued across portions of Creek, Washington, Nowata, and Craig Counties. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:19 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1019 PM CST Tue Feb 28 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 801 PM CST Tue Feb 28 2023 The Red Flag warning has been allowed to expire at 8 pm as winds have diminished and temperatures are falling. A weak frontal boundary will move southeast across the area overnight and Wednesday morning shifting the winds to the northwest. Some increase in cloudiness is also expected across mainly southeast Oklahoma late tonight. This is all covered in the going forecast, and no update is planned at this time. && .LONG TERM... (Tomorrow through Tuesday) Issued at 200 PM CST Tue Feb 28 2023 Weak low level cold advection on wednesday will keep high temperatures a bit lower than today, ranging from the low 60s in the north to near 70F along the Red River. Clouds will begin to increase as well. A subtle mid level feature coupled with increasing moisture may be just enough to initiate a few showers and thunderstorms across southern Oklahoma and portions of western Arkansas. There is sufficient instability to support marginally severe hail or wind with a few of these storms, but the main impacts will likely be south and east of the CWA. During the day on Thursday a significant and multifaceted event will unfold. A very deep and compact upper level low will quickly eject eastwards out of the Desert Southwest, passing directly over Oklahoma as it moves east-north-east. Intense upper level divergence will help induce rapid cyclogenesis east of the parent low. The surface low will likely pass through southeast Oklahoma and then through northwest Arkansas. Surface pressure may fall to around 977- 985 hPa, which is outside the EPS/NAEFS climatology for this time of year, representing an extremely anomalous event. Meanwhile, anomalous low level moisture will exceed the 99th percentile at 925 hPa for southeast OK, with values in excess of the 90th percentile up through 500 hPa. Some of this significant moisture will also wrap around the parent low for the northern portions of the forecast area. A strong low level jet will be responsible for bringing much of this moisture into the area, and will also increase low level shear, especially towards the afternoon hours. EPS EFI for CAPE and shear are similarly indicating a very unusual event, with EFI values of 0.85-0.90 and a shift of tales value of 1-2. The actual magnitudes of the CAPE and shear quantities will vary quite a bit spatially, but will be more than sufficient for supercellular activity. For the expected progression, model guidance shows an initial wave ejecting northeast through eastern OK and into northwest AR Thursday morning, likely in the 12-18Z time frame. The surface will remain cool and stable at this time, but model soundings show decent MUCAPE of 500-1000 J across much of the area. Decent speed shear with a straight hodograph could allow for some organization of storms with small hail and or gusty winds. Assuming minimal convective contamination from these initial storms for southeast OK, strong storms will then fire over south-central OK, moving east towards southeast OK. Forecast soundings show backed low level flow with 0-1 km SRH in excess of 200 m2/s2 and surface based CAPE approach 2000 J/kg. These factors in conjunction with the strong forcing are expected to promote the development of severe thunderstorms. As LCLs will be quite low, all hazards will be possible, including tornadoes, large hail, and damaging winds. The SPC day 3 outlook shows the southeastern half of the area under a slight or enhanced risk for severe weather. The severe threat will quickly spread east into west-central Arkansas for the remainder of the afternoon. At some point during the evening, the surface cold front will push through southeast OK and into AR. The severe weather threat will rapidly diminish behind this front as shear and instability will quickly decrease. The next stage of the storm will set up Thursday night into Friday morning as the low pressure slowly moves from eastern OK into AR and eventually MO. The very anomalous moist air will wrap around the parent low with isentropic lift contributing to a stout precipitation band across northeast OK and northwest Arkansas. Mid level instability due to steepening lapse rates from the approaching mid level low pressure will also contribute to the rain rates. As there continues to be some uncertainty with respect to the surface low, there is also some uncertainty for the exact placement and intensity of this wrap around precipitation band. But in general, the most likely outcome is for several hours of heavy precipitation across the northern half of the area Thursday evening, and then lingering into Friday morning for a portion of northeast OK. Rainfall totals could be quite heavy, likely ranging from about 1 to 3". The WPC EROs note a slight chance (15-40%) of excessive rainfall leading to flash flooding for southeast OK and northwest AR. Model guidance also continues to tease at the potential for a brief changeover to snow within the heaviest precipitation early Friday morning. Cool upper level temperatures and very heavy precipitation rates could lead to this outcome, but they will be contending with strong low level warm advection wrapping around the surface low. The most likely area for this changeover to occur would be along the OK/KS border. Included some mixed rain and snow to account for this possibility. It is also worth noting that if precipitation ends up on the heavier side of guidance, some river flooding could develop Friday-Saturday for flood prone river basins such as the Illinois or Poteau Rivers. The rest of the forecast period looks mild and quiet as southwesterly flow becomes established once again and southeastern ridging nudges toward the area. && .AVIATION... (06Z TAFS) Issued at 1019 PM CST Tue Feb 28 2023 No major changes were made to 00Z forecast. LLWS conditions are expected at all sites ahead of a boundary. Winds will shift to N/NW behind the boundary into Wednesday morning. The latest HRRR keeps IFR cigs hung up in the terrain of SE OK early Wednesday morning, and should prevent impact at TAF sites. Higher level cigs will drop down to the mid levels during the afternoon, especially across the south. Latest EC and HRRR support maintaining prob30 group for showers at KFSM for the afternoon. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 45 67 42 64 / 0 0 10 80 FSM 49 73 53 70 / 0 30 20 90 MLC 52 71 50 74 / 0 20 30 90 BVO 38 66 37 59 / 0 0 0 80 FYV 48 70 47 65 / 0 10 20 90 BYV 51 69 46 61 / 0 10 20 90 MKO 47 67 46 69 / 0 10 20 90 MIO 43 65 41 61 / 0 0 10 90 F10 48 67 45 69 / 0 10 20 80 HHW 55 73 56 74 / 10 50 30 90 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....06 AVIATION...30
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 PM CST Tue Feb 28 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 PM CST Tue Feb 28 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Mainly Northeast Oklahoma and Far Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Fire weather concerns will remain heightened into early this
evening across much of northeast Oklahoma and parts of far
northwest Arkansas. Conditions will improve by mid evening as
winds diminish and temperatures fall.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY...High Wind Potential.
EXTENDED DISCUSSION...
A few thunderstorms are possible along a frontal boundary from
southeast Oklahoma into west central Arkansas Wednesday afternoon.
A strong or severe storm is possible, but any severe weather will
likely remain fairly isolated.
A more substantial threat for severe weather and heavy rainfall is
expected Thursday, especially across southeast Oklahoma and west
central Arkansas during the afternoon and evening hours. All
modes of severe weather may be possible during this time.
Gusty northwest winds will occur behind the system Friday. There
is a slight chance of rain turning to snow for parts of far northeast
Oklahoma early Friday morning but no impacts are expected at this
time.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts for severe weather
potential for Thursday.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083815, 1083816, 1083819, 1083820, 1083821, 1083822, 1083824, 1083825, 1083826.